Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 308, NWS Jackson, MS

June 21, 2020Madison County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 21, 2020, 7:12 PM CDT for Madison County, Yazoo County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2020, 7:12 PM CDT (00:12 UTC)
Expired
Jun 21, 2020, 7:25 PM CDT
In force
13 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 52 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:41 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 3:41 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
341 PM CDT Sun Jun 21 2020

.DISCUSSION...
Tonight and Monday...
Strong instability and residual boundaries from previous
convection have resulted in increasing coverage of convection this
afternoon. A few of these storms have already been rather robust.
Damaging wind gusts from wet microbursts are the primary threat
with these storms, though marginally severe hail cannot be ruled
out. Environmental shear is rather weak, so most of these storms
have been short lived, but if a composite outflow develops, one or
two clusters of storms may be able to sustain over a longer
period of time. Activity may persist well into this evening,
especially across the Delta, as an MCV from a remnant convective
complex near the ArkLaTex continues eastward over the next several
hours. HREF PMM 24 hour QPF suggests potential for a localized
band of higher rainfall totals from S AR into NW MS tonight.
Though we won't advertise a flash flood threat in the HWO given
the area of concern is mainly outside of our area, localized flash
flooding isn't out of the question in the Delta.

Any lingering convection should weaken overnight, with low clouds
developing across much of the area through mid-morning. Tonight, yet
another MCS will likely develop upstream across the Southern Plains
pushing eastward overnight. Though this complex will likely weaken
before reaching our area, its remnants may serve as a focusing
mechanism for renewed convection on Monday afternoon. Diurnal
heating will again lead to moderate to strong instability, with some
hints at stronger deep shear than exists today. While confidence is
low in specific timing and evolution, there are enough ingredients
in place to advertise another marginal risk for severe storms. We
should begin to get a better sense of how things will evolve later
on tonight. /DL/

Tomorrow night through Saturday...
Most of the region gets into a summer-like pattern with heat and
humidity...fueling the chances for periodic showers and
thunderstorms throughout the week. An upper low parks just north
of the Great Lakes and weak ridging dominates the Plains. As a
result, flow into the region is split between a more
west/northwesterly pattern in the northern half of the Gulf
States...and a far weaker westerly pattern along the Coast. Weak
surface ridging just to the east sets up south/southwesterly winds
at the surface constantly reinforcing the warm and humid air in
place over the region. Diurnal showers and thunderstorms will be
the rule, with mesoscale influences from convection steering the
short term weather and longevity of any convection into the
overnight hours. Models are having some issues with delineating
between diurnal convection, southerly extent of waves pivoting
around the upper trough, and what looks to be an almost feedback
signal. As a result, the forecast is dominated by chances for
precip at least daily through the end of the week. Given how much
south/southwesterly flow the pattern is signaling, the models are
not varying much in the thermal profile of the midlevels. Forecast
highs and lows are very close to seasonal normals, depending on
the extent of afternoon/early evening precip and cloud cover
limiting the max heat of day. Tuesday and Wednesday are the only
exceptions at this point, a couple degrees below normals due to
precip coverage. /HJS/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the majority of the area this
afternoon, though a broken high MVFR deck exists across a portion
of the ArkLaMiss Delta. Coverage of SHRA/TSRA will increase this
afternoon through early this evening, tapering down late tonight.
Brief ceiling/visby reductions are possible in +RA and locally
strong wind gusts are possible. Late tonight into early Monday
morning, MVFR ceilings will develop across much of the region. VFR
conditions are expected to return by mid-morning Monday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  91  71  87 /  31  57  19  80
Meridian      70  92  71  88 /  30  64  17  78
Vicksburg     73  91  74  87 /  32  52  21  80
Hattiesburg   72  91  71  89 /  21  62  11  77
Natchez       72  88  71  86 /  20  61  11  80
Greenville    73  90  72  84 /  68  46  52  83
Greenwood     72  91  71  84 /  50  54  53  84

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/HJS
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
345 PM CDT Sun Jun 21 2020

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>030-032>038-
040>044-047>049-053-059-222045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-Jefferson-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This evening and again on Monday

Isolated severe thunderstorms are possible through this evening
and again on Monday. Damaging wind gusts will be the primary
concern with these storms, but hail up to the size of quarters
will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are again possible on Tuesday.
Damaging wind gusts will be the primary concern with these storms,
but hail up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday night.

LAZ026-MSZ031-039-045-046-050-051-054-060-222045-
Concordia-Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Copiah-
Adams-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of central
Mississippi and Concordia Parish, Louisiana.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This evening

Isolated severe thunderstorms are possible through this evening.
Damaging wind gusts will be the primary concern with these storms,
but hail up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible on Tuesday. Damaging
wind gusts will be the primary concern with these storms, but hail
up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Tuesday through Tuesday night.

MSZ052-055>058-061>066-072>074-222045-
Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of eastern and
southeastern Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible on Tuesday. Damaging
wind gusts will be the primary concern with these storms, but hail
up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 21, 5:48 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT Sun Jun 21 2020

LAZ008-009-MSZ040-212315-
East Carroll LA-West Carroll LA-Issaquena MS-
548 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL...WEST
CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA
COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lake Providence, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Shelburn around 555 PM CDT.
  Millikin around 605 PM CDT.

Other locations impacted by this storm include Mayersville,
Kilbourne, Forest and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3288 9151 3289 9150 3290 9150 3293 9148
      3294 9148 3297 9144 3299 9145 3301 9143
      3301 9091 3286 9094 3285 9096 3283 9097
      3269 9097 3267 9152
TIME...MOT...LOC 2248Z 233DEG 17KT 3283 9123

TW
Special weather statement, Jun 21, 5:52 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Sun Jun 21 2020

LAZ025-212330-
Tensas LA-
552 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH UNTIL 630
PM CDT...

At 552 PM CDT, Meteorologists were tracking a strong thunderstorm
near Helena, or 14 miles north of Ferriday, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waterproof around 555 PM CDT.
  Cooter Point around 600 PM CDT.
  Helena around 605 PM CDT.
  St. Joseph around 620 PM CDT.
  Lake Bruin around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3192 9154 3191 9153 3193 9151 3195 9151
      3210 9138 3198 9118 3194 9119 3192 9118
      3187 9124 3186 9127 3184 9126 3182 9129
      3186 9130 3185 9134 3175 9137 3188 9157
TIME...MOT...LOC 2252Z 218DEG 23KT 3183 9147

TW
Special weather statement, Jun 21, 6:06 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
606 PM CDT Sun Jun 21 2020

MSZ036-212330-
Holmes MS-
606 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES COUNTY UNTIL
630 PM CDT...

At 606 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brozville, or 13 miles east of Thornton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lexington around 610 PM CDT.
  Franklin around 615 PM CDT.
  Durant and Goodman around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3314 8979 3312 8980 3311 8982 3307 8982
      3306 8984 3304 8984 3300 8988 3293 8990
      3288 8997 3297 9023 3316 9005
TIME...MOT...LOC 2306Z 275DEG 27KT 3304 9009

TW
Special weather statement, Jun 21, 6:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
615 PM CDT Sun Jun 21 2020

MSZ037-038-044-045-220000-
Neshoba MS-Attala MS-Leake MS-Winston MS-
615 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEAKE...
SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA
COUNTIES THROUGH 700 PM CDT...

At 615 PM CDT, Meteorologists were tracking a strong thunderstorm
over Zama, or 11 miles southeast of Kosciusko, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smyrna and Zama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3290 8950 3305 8949 3308 8919 3287 8921
TIME...MOT...LOC 2315Z 270DEG 15KT 3297 8941

DL
Local storm report, Jun 21, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     FERRIDAY                31.63N 91.55W
06/21/2020                   CONCORDIA          LA   LAW ENFORCEMENT

            POWERLINES DOWN & OUTAGES REPORTED AROUND
            THIS TIME IN FERRIDAY. TIME ESTIMATED BASED
            UPON RADAR & OUTAGE TIME.

&&

DC
Special weather statement, Jun 21, 6:52 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
652 PM CDT Sun Jun 21 2020

MSZ048-220015-
Hinds MS-
652 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HINDS COUNTY UNTIL
715 PM CDT...

At 652 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 9 miles northwest of Clinton, moving north at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brownsville around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3250 9058 3251 9055 3250 9052 3252 9052
      3252 9050 3254 9048 3254 9047 3257 9045
      3249 9045 3249 9038 3235 9032 3234 9054
      3244 9059 3245 9059 3245 9060 3248 9061
TIME...MOT...LOC 2352Z 172DEG 17KT 3241 9048

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:14 PM CDTSpecial Weather StatementJANHinds31 min
Jun 21, 7:23 PM CDTSpecial Weather StatementJANHinds37 min
Jun 21, 7:29 PM CDTSpecial Weather StatementJANLeake, Madison46 min
Jun 21, 7:33 PM CDTSevere Thunderstorm WarningJANLeake42 min
Jun 21, 7:48 PM CDTFlash Flood WarningJANAttala, Leake, Neshoba, Winston2 hr
Jun 21, 8:07 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin23 min
Jun 21, 8:14 PM CDTSpecial Weather StatementJANScott31 min
Jun 21, 8:28 PM CDTSpecial Weather StatementJANRankin, Scott47 min
Jun 22, 10:15 AM CDTSevere Thunderstorm WarningJANIssaquena, Warren45 min
Jun 22, 10:16 AM CDTSpecial Weather StatementJANHinds29 min
Jun 22, 11:01 AM CDTSpecial Weather StatementJANWarren59 min
Jun 22, 12:11 PM CDTSpecial Weather StatementJANLeake34 min
Jun 22, 1:24 PM CDTSpecial Weather StatementJANClay36 min
Jun 22, 1:39 PM CDTSpecial Weather StatementJANLowndes51 min
Jun 22, 1:51 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha39 min
Jun 22, 6:28 PM CDTSpecial Weather StatementJANBolivar32 min
Jun 22, 9:46 AM CDTSpecial Weather StatementJANMadison44 min
Jun 22, 9:51 AM CDTSpecial Weather StatementJANMadison39 min
Jun 22, 4:21 AM CDTSpecial Weather StatementJANAshley39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.